Fiad TM, Duffy J, McKenna TJ.
Department of Endocrinology, St Vincent’s Hospital, Dublin, Ireland.
Clin Endocrinol (Oxf). 1994 Sep;41(3):391-5.
A 57-year-old man with a history of liver fibrosis, portal hypertension and hypersplenism had thyroid function assessed because of weight loss. Free T4 (FT4), total T4 (TT4), total T3 (TT3) and TSH were all assayed by enhanced chemiluminescent immunoassay. This demonstrated elevation of all three hormones. Because of the atypical profile obtained and because the patient appeared to be euthyroid, re-assay of the patient’s serum was performed following immunoglobulin precipitation with 50% polyethylene glycol. The levels of T4 and T3 were then found to be within the reference ranges suggesting that the serum contained interfering immunoglobulins. Anti-immunoglobulin antibodies also neutralized the interfering substances present in the patient’s serum. These observations indicate that non-specific immunoglobulins present in the patient’s serum cross-reacted with the antibodies employed in the assays used, giving rise to spurious results. To our knowledge, this is the first report of artefactual elevation of results obtained by T4, T3 and TSH assays of a serum occurring as a result of interfering immunoglobulins. Their presence became apparent only because of the very rare coincidence of antibodies interfering with more than one assay giving rise to an atypical hormone pattern. The frequency of this phenomenon affecting a single assay and therefore more likely to go undetected, is unknown and is a cause for concern.
Keywords: Multiple spuriously abnormal thyroid function indices due to heterophilic antibodies.